The full risks of using Ziac (bisoprolol and hydrochlorothiazide) while breastfeeding are not currently known. Both active ingredients in the medication are known to pass through breast milk. Although these are typically small amounts, they could cause problems in a nursing mother or her child. If you are taking Ziac and breastfeeding, be sure to watch for possible side effects in your infant.
Hydrochlorothiazide passes through breast milk, although doses below 50 mg per day are not thought to cause any problems. Higher doses may suppress breast milk production.
Studies have shown that bisoprolol passes through breast milk in rats in small amounts. However, it is not clear if the same is true for humans.
Because problems such as a dangerously slow heart rate or very low blood pressure could occur, bisoprolol should be used with caution in women who are nursing. Therefore, if your healthcare provider decides that it is okay for you to take Ziac while breastfeeding, you should monitor your infant to make sure that no serious problems occur.
Talking With Your Healthcare Provider
You should discuss breastfeeding during Ziac use with your healthcare provider. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision that is right for you.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click